New York, 2017Heat in New York, August 22, 2017
August 22, 2017 · NWS OKX · 1 event in 1 county or zone
Bermuda high pressure ushered in hot and humid air across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bermuda high pressure ushered in hot and humid air across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 2:35 PM EST, 25 minutes earlier.
Area forecast discussion, Aug 22, 2:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
335 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A cold front approaches tonight and passes through Wednesday
morning. High pressure then dominates the weather pattern from
Wednesday afternoon into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A pre-frontal trough and cold front move in from the west. Showers
and thunderstorms are expected with both boundaries. CAPE and shear
values are sufficient for strong storms with gusty winds, and gusts
to severe levels will also be a possibility. Better chances for the
stronger gusts would be along the pre-frontal trough as CAPE will be
greater during the evening hours. The trailing cold front will have
less CAPE to work with during the overnight hours, but winds aloft
may still allow for strong gusts.
The steering flow should be quick enough to mitigate chances of
flash flooding and training of cells is not expected to be a factor,
but with high moisture content around, minor nuisance/urbanized
flooding is possible.
A high rip current risk remains in effect into tonight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The cold front will be right over the tri state area at the start of
Wednesday morning and should be east of Montauk by late morning.
Still cannot rule out a lingering shower or thunderstorm mainly east
of the city in the morning. Much drier air then filters in behind
the cold front for the afternoon with mostly sunny conditions. It
will start to feel less muggy as well, and highs will be in the
lower and mid 80s. Mainly clear for Wednesday night. Low
temperatures across the northernmost suburbs and the Pine Barrens
Region are expected to drop into the mid 50s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A mainly quiet weather pattern takes shape in the long term as
canadian high pressure will dominate with below normal temperatures
and mainly dry conditions.
Anomalous longwave trough will be swinging across the eastern states
on Thursday, with a vigorous piece of energy trailing behind the
main trough axis. This energy is progged to dive towards the region
Thursday night into early Friday morning at the same time of some
upper jet support. While ensemble members and deterministic runs are
dry with this feature, there is enough lift and brief moisture
return to warrant a low chance pop for showers. The shortwave energy
shifts offshore Friday morning, with the main upper trough lingering
just to the east through the weekend with tranquil conditions. The
surface high settles over the northeast for the weekend, then
centers itself off the New England coast early next week as ridging
builds aloft.
850 temperature anomalies will run 3-6C below normal into the
weekend. This will result in surface temperatures running several
degrees below normal. Forecast highs may be warmest on Thursday, in
the upper 70s and low 80s, and then run in the middle and upper 70s
through Sunday. A more easterly flow sets up early next week which
should help keep highs below normal. Nighttime temperatures will
range from the lower 50s inland to the lower 60s near the coast.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front approaches the region late today and crosses tonight.
South/Southwest winds will remain gusty into the evening push. Gusts
of 20 to 25 knots expected, with occasional higher gusts possible
along the coastal terminals.
A line of showers/thunderstorms will track across Central NY/PA late
this afternoon, before weakening but likely working into NYC/NJ
terminals after 03Z with MVFR conditions. Gusty winds possible in
any stronger thunderstorm. Showers and thunderstorms push east of
the terminals overnight.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: S gusts 25-30 kt likely after 20z.
KLGA TAF Comments: S gusts 25-30 kt likely after 20z.
KEWR TAF Comments: Gusts could be higher than forecast.
KTEB TAF Comments: Gusts could be higher than forecast.
KHPN TAF Comments: Gusts could be higher than forecast.
KISP TAF Comments: MVFR ceilings could prevail. S gusts 20-25 kt
likely after 20z.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...Low prob of -shra/MVFR AM...mainly eastern
terminals. Becoming VFR in AM. W-NW G15KT possible.
.Wednesday night-Sunday...VFR.
&&
.MARINE...
SCA remains on all waters for tonight. Extended the SCA on the ocean
waters until late morning/early afternoon Wednesday as seas at 5 ft
probably linger at least into Wednesday morning. Sub-SCA conditions
then for all waters by late Wednesday afternoon, lasting into the
night.
Tranquil conditions and sub-SCA winds and seas are forecast on the
waters Thursday through the weekend as high pressure will be in
control.
&&
.HYDROLOGY...
Showers and thunderstorms through tonight may cause minor
nuisance/urbanized flooding. No widespread hydrologic impacts are
forecast through the rest of the week.
&&
.TIDES/COASTAL FLOODING...
Tides are running high astronomically. Water levels will
approach minor flood levels across mainly the south shore bays
areas with tonight's high tide, but are likely to remain just
below.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ071>075-176-
178.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ004-006-
104>108.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ330-335-
338-340-345.
Small Craft Advisory until 11 AM EDT Wednesday for ANZ353-355.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ350.
&&
SYNOPSIS...JC/DS
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...DS
AVIATION...CB
MARINE...JC/DS
HYDROLOGY...JC/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 22, 2:46 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
346 AM EDT Tue Aug 22 2017
NYZ067-230900-
Orange-
346 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
The Storm Prediction Center has placed the area in a Slight Risk for
severe thunderstorm development. Damaging winds are the primary
threat.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ004-006-104>108-NYZ071>073-230900-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-
346 AM EDT Tue Aug 22 2017
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, the Storm Prediction Center has placed the area in a
Marginal Risk for severe thunderstorm development. Damaging winds
are the primary threat.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>007-009-010-NJZ002-103-NYZ068>070-230900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Western Passaic-Western Bergen-
Putnam-Rockland-Northern Westchester-
346 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
The Storm Prediction Center has placed the area in a Marginal Risk
for severe thunderstorm development. Damaging winds are the primary
threat.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-CTZ008-011-012-NYZ078-079-177-
230900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern New London-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Northern Nassau-
346 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-230900-
Kings (Brooklyn)-Southern Queens-
346 AM EDT Tue Aug 22 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ074-176-230900-
Richmond (Staten Island)-Northern Queens-
346 AM EDT Tue Aug 22 2017
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-179-230900-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
346 AM EDT Tue Aug 22 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
JMC
Heat, Northern Queens
- When
- August 22, 3:00 PM EST to 5:00 PM EST
- Where
- Northern Queens forecast zone
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
At 4 pm, the ASOS at Laguardia Airport measured a temperature of 90 degrees and a dew point of 76. The resultant heat index was 101 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721252.